Nevada, 2012

Flash Flooding in Nevada, July 31, 2012

July 31, 2012 · NWS VEF · 3 events in 1 county or zone

A strong push of monsoon moisture fueled another outbreak of thunderstorms over the Mojave Desert and southern Great Basin. Widespread flash flooding and isolated severe weather occurred.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
$152,000
Crop damage
None recorded
Events
3

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS VEF wrote it up.

A strong push of monsoon moisture fueled another outbreak of thunderstorms over the Mojave Desert and southern Great Basin. Widespread flash flooding and isolated severe weather occurred.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Las Vegas, NV wrote its last area forecast discussion before the first event at Jul 31, 1:50 AM PST, 4 hours 55 minutes earlier.

Area forecast discussion, Jul 31, 1:50 AM PST, 4 hours 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE LAS VEGAS NV
250 AM PDT TUE JUL 31 2012

.SYNOPSIS...MONSOON MOISTURE WILL BRING CHANCES FOR THUNDERSTORMS TO
MUCH OF THE REGION THROUGH THE WEEK. HEAVY RAIN AND FLASH FLOODING
WILL BE A THREAT EACH DAY...MAINLY IN CLARK...MOHAVE AND SAN
BERNARDINO COUNTIES.
&&

.SHORT TERM...A VERY MOIST AIR MASS REMAINS IN PLACE TODAY OVER
CLARK...SAN BERNARDINO AND MOHAVE COUNTIES WITH PRECIPITABLE WATER
VALUES 1.5 TO 2.2 INCHES...WELL ABOVE NORMAL. AN UPPER LOW WILL
REMAIN NEARLY STATIONARY OVER EASTERN SAN BERNARDINO COUNTY. THESE
INGREDIENTS WILL LEAD TO THE POTENTIAL FOR NUMEROUS THUNDERSTORMS
AND FLASH FLOODING IN THOSE AREAS AND A FLASH FLOOD WATCH HAS BEEN
ISSUED FOR TODAY THROUGH THIS EVENING. A TROUGH AXIS EXTENDS NORTH
FROM THE LOW UP INTO EASTERN LINCOLN COUNTY SO THERE WILL BE A GOOD
CHANCE OF THUNDERSTORMS THERE AS WELL. THUNDERSTORM CHANCES DECREASE
TO THE NORTHWEST AND ESMERALDA AND NORTHERN INYO COUNTY SHOULD
REMAIN DRY. THE PATTERN WILL NOT CHANGE MUCH WEDNESDAY ALTHOUGH THE
MODELS DO WEAKEN THE LOW AND DROP THE PRECIPITABLE WATER VALUES
SOME. THERE WILL STILL BE A GOOD CHANCE OF THUNDERSTORMS IN THE
SOUTHERN AND EASTERN PORTIONS OF THE FORECAST AREA. AN UPPER HIGH IS
EXPECTED TO FINALLY PUSH EAST THROUGH CENTRAL CALIFORNIA TO THE
NEVADA BORDER THURSDAY WHICH WILL BRING DRIER AND MORE STABLE AIR
INTO THE NORTHWEST HALF OF THE FORECAST AREA BUT LINGERING MONSOON
MOISTURE AND INSTABILITY WILL LEAD TO A CONTINUING CHANCE OF
THUNDERSTORMS SOUTHEAST. BELOW NORMAL DAY TIME TEMPERATURES ARE
EXPECTED WHERE THE ABUNDANT MONSOON MOISTURE REMAINS.

.LONG TERM...SATURDAY THROUGH WEDNESDAY...MODELS STILL INDICATE A
SIGNIFICANT INCREASE IN MOISTURE OVER THE AREA THROUGH THE PERIOD
ALTHOUGH DIFFERENCES EXIST IN THE HANDLING OF THE UPPER DISTURBANCE
CURRENTLY OVER SOUTHWEST TEXAS. GFS/ECMWF 12Z RUNS NOW SHOW THIS
DISTURBANCE TO KEEP MOVING WEST ACROSS NORTHERN MEXICO AND CONTINUE
TO THE PACIFIC OCEAN RATHER THAN RECURVING NORTHWARD AROUND THE
WESTERN PERIPHERY OF THE HIGH WHICH WOULD HAVE BROUGHT IT DIRECTLY
OVER THE FORECAST AREA. WHILE THIS MEANS WE WOULD NOT HAVE THIS
SPECIFIC FEATURE TO FOCUS ON FOR THE EXTENDED PERIOD...AMPLE
MOISTURE...INSTABILITY...AND THE POSITION OF THE HIGH PRESSURE
SYSTEM ALL ARE FAVORABLE FOR DAILY CHANCES OF SHOWERS AND
THUNDERSTORMS THROUGH THE ENTIRE PERIOD. ADDITIONALLY AS THE
DISTURBANCE MOVES PAST THE GENERAL AREA...WHICHEVER DAY AND PATH IT
ULTIMATELY TAKES...SOME TYPE OF ENHANCED THUNDERSTORM ACTIVITY IS
LIKELY WHICH COULD SPREAD ADDITIONAL MOISTURE OVER THE AREA. ANY
STORMS THAT DO DEVELOP WOULD HAVE THE POTENTIAL TO BE EFFICIENT RAIN
PRODUCERS THAT WILL INCREASE THE THREAT FOR FLASH FLOODING. MADE
LITTLE CHANGES TO PREVIOUS FORECAST GRIDS FOR SATURDAY AND SATURDAY
NIGHT AS THEY LOOK TO BE ON TRACK WITH COVERAGE. MADE MODEST CHANGES
TO THE GRIDS FOR EARLY NEXT WEEK BY INCREASING POPS A BIT MORE
ALONG WITH DECREASING HIGH TEMPERATURES AND INCREASING LOW
TEMPERATURES DUE TO HIGHER CONFIDENCE IN OVERALL PATTERN AND TREND
IN GUIDANCE.
&&

.AVIATION...FOR MCCARRAN...OCCASIONAL GUSTY EAST AND SOUTHEAST WINDS
WILL SWITCH TO SOUTHERLY AROUND 10 KNOTS BY SUNSET AND CONTINUE
OVERNIGHT. EAST TO SOUTHEAST WINDS ARE AGAIN EXPECTED TO DEVELOP
THURSDAY POSSIBLY TRANSITIONING TO SOUTHERLY BY LATE
AFTERNOON...ALTHOUGH MORE LIKELY TO JUST STAY FROM AN EASTERLY
COMPONENT. HIGH LEVEL CLOUDS WILL CONTINUE TO PASS BY MAINLY TO THE
WEST OVERNIGHT AND THURSDAY...BUT SOME BANDS WILL OCCASIONALLY PASS
OVER THE VALLEY.

FOR THE REST OF SOUTHERN NEVADA...NORTHWEST ARIZONA...AND SOUTHEAST
CALIFORNIA...WINDS WILL DECREASE OVERNIGHT BECOMING MAINLY TERRAIN
DRIVEN WITH SPEEDS UNDER 12 KT. SIMILAR WINDS AS TO TODAY ARE
EXPECTED AGAIN TOMORROW...GENERALLY LESS THAN 15 KT EXCEPT IN OWENS
VALLEY WHERE GUSTS OF 25-30 MPH WILL BE COMMON IN THE AFTERNOON.
HIGH CLOUDS WILL CONTINUE TO PASS OVER THE AREA PRIMARILY WEST OF A
KNXP-KLAS-KSGU LINE.
&&

.VEF WATCHES/WARNINGS/ADVISORIES...
NV...FLASH FLOOD WATCH FROM 8 AM PDT THIS MORNING THROUGH THIS
     EVENING FOR NVZ016-020>022.
AZ...FLASH FLOOD WATCH FROM 8 AM MST THIS MORNING THROUGH THIS
     EVENING FOR AZZ001>003-036.
CA...FLASH FLOOD WATCH FROM 8 AM PDT THIS MORNING THROUGH THIS
     EVENING FOR CAZ524>527.
&&

HARRISON/GORELOW

HTTP://WEATHER.GOV/LASVEGAS
Hazardous weather outlook, Jul 31, 2:34 AM PST, 4 hours 11 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE LAS VEGAS NV
334 AM PDT TUE JUL 31 2012

AZZ001>003-036-CAZ524>527-NVZ016-020>022-010700-
NORTHWEST PLATEAU-LOWER COLORADO RIVER VALLEY-NORTHWEST DESERTS-
LAKE MEAD NATIONAL RECREATION AREA-EASTERN MOJAVE DESERT-
MORONGO BASIN-CADIZ BASIN-SAN BERNARDINO COUNTY-
UPPER COLORADO RIVER VALLEY-NORTHEAST CLARK COUNTY-
LAS VEGAS VALLEY-SOUTHERN CLARK COUNTY-
334 AM PDT TUE JUL 31 2012 /334 AM MST TUE JUL 31 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST
ARIZONA...CALIFORNIA AND SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

A VERY MOIST AND UNSTABLE AIR MASS WILL COMBINE WITH AN AREA OF
LOW PRESSURE TO PRODUCE SCATTERED TO NUMEROUS THUNDERSTORMS. HEAVY
RAIN IS A GOOD POSSIBILITY WITH STORMS AND A FLASH FLOOD WATCH IS
IN EFFECT FROM 8 AM UNTIL 10 PM.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

MONSOON MOISTURE WILL LINGER THROUGH THIS WEEKEND INTO EARLY NEXT
WEEK LEADING TO A CHANCE OF MAINLY AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION MAY BE NEEDED TODAY. SPOTTERS ARE ENCOURAGED TO
REPORT ANY SIGNIFICANT WEATHER CONDITIONS ACCORDING TO STANDARD
OPERATING PROCEDURES.

CAZ519>523-NVZ014-015-017>019-010700-
EASTERN SIERRA SLOPES-OWENS VALLEY-WHITE MOUNTAINS OF INYO COUNTY-
DEATH VALLEY NATIONAL PARK-WESTERN MOJAVE DESERT-
ESMERALDA AND CENTRAL NYE COUNTY-LINCOLN COUNTY-
WESTERN CLARK AND SOUTHERN NYE COUNTY-SHEEP RANGE-
SPRING MOUNTAINS-
334 AM PDT TUE JUL 31 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF CALIFORNIA AND
SOUTHERN NEVADA.

.DAY ONE...TODAY AND TONIGHT

THERE WILL BE A CHANCE OF THUNDERSTORMS OVER MUCH OF THE AREA
TODAY THROUGH THIS EVENING. HOWEVER...ESMERALDA AND NORTHERN NYE
COUNTIES ARE EXPECTED TO REMAIN DRY. LOCALLY HEAVY RAIN IS
POSSIBLE WITH ANY STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

EXCEPT FOR NORTHERN INYO AND ESMERALDA COUNTIES...MONSOON MOISTURE
WILL LINGER RESULTING IN A CHANCE OF AFTERNOON AND EVENING
THUNDERSTORMS EACH DAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT EXPECTED AT THIS TIME. HOWEVER...
SPOTTERS ARE ENCOURAGED TO REPORT ANY SIGNIFICANT WEATHER
CONDITIONS ACCORDING TO STANDARD OPERATING PROCEDURES.

In the hours before

Local storm report, Jul 31, 6:38 AM PST, 7 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE LAS VEGAS NV
738 AM PDT TUE JUL 31 2012

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0625 AM     FLASH FLOOD      1 SSW AMBOY             34.56N 115.76W
07/31/2012                   SAN BERNARDINO     CA   LAW ENFORCEMENT

            CALIFORNIA HIGHWAY PATROL REPORTS DEBRIS ON AMBOY ROAD
            DUE TO FLOODING.

&&

RMETZGER

The radar

The Las Vegas radar (KESX), 72 km away, was scanning. The volume nearest the first event began at 14:45 UTC.

Open the radar archive at this moment

Event by event

3 flash flood. Local standard time, as filed.

Flash Flood, Clark

When
July 31, 6:45 AM PST to 7:30 AM PST
Where
Clark County, 6.94 mi WNW of Las Vegas N Air Term to 6.64 mi WNW of Las Vegas N Air Term
Cause
Heavy Rain
Property damage
$1,000
Reported by
NWS Employee
Coordinates
36.251, -115.319

Mud and rocks were washed onto the 215 Beltway at Lone Mountain Road.

Flash Flood, Clark

When
July 31, 12:52 PM PST to 3:30 PM PST
Where
Clark County, 1.15 mi S of Laughlin to 1.24 mi NNE of Laughlin
Cause
Heavy Rain
Property damage
$150,000
Reported by
Law Enforcement
Coordinates
35.144, -114.581

Numerous roads were covered with water, mud and boulders. The Laughlin-Bullhead City bridge flooded. Water got into the lobbies of some of the casino hotels.

Flash Flood, Clark

When
July 31, 4:10 PM PST to 5:00 PM PST
Where
Clark County, 1.22 mi NNW of Alunite to 1.12 mi N of Alunite
Cause
Heavy Rain
Property damage
$1,000
Reported by
Broadcast Media
Coordinates
35.997, -114.934

Six inches of muddy water flowed through the intersection of Wagon Wheel and Boulder Highway.

What these are

Flash Flood
Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Nevada in 2012Every state in 2012This day in weather historyWarnings in Nevada, July 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 394352, 394355, 394358.